Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 102, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2000, 9:04 PM EDT for Wake County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 9:04 PM EDT (01:04 UTC)
- Expired
- May 28, 2000, 9:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wake County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:10 PM EDT | Hail 1 | Garner, NC | Hail was reported on Old Stage Road in southeast Garner. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
588
WUUS52 KRAH 290106
SVRRDU
NCC183-290130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
904 PM EDT SUN MAY 28 2000
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKE COUNTY IN NORTH CAROLINA
* UNTIL 930 PM EDT
* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF FALLS LAKE...OR ABOUT 7
MILES NORTH OF RALEIGH...MOVING SOUTHEAST AT 25 MPH. A SECOND
STORM WAS LOCATED 8 MILES EAST OF FUQUAY-VARINA.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WAKE FOREST AND NORTH RALEIGH AT 915 PM EDT
NEW HOPE AT 920 PM EDT
ROLESVILLE AT 925 PM EDT
KNIGHTDALE AT 930 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 3604 7868 3584 7886 3564 7854 3589 7825What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, May 28, 2:30 PM EDT, 6 hours 34 minutes before
AFDRAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SUN MAY 28 2000 SHARP UPPER TROUGH WITH MUCH COOLER UPPER LEVELS AND STRONG VORTICITY MAXIMUMS WILL BEGIN ADVECTING OVER AREA THIS EVENING. LOW LEVELS WILL NOT BE THAT UNSTABLE SINCE TEMPERATURES ARE MOSTLY IN THE 70S WITH DEWPOINTS IN THE 60S AND LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE. HOWEVER THE STRONG UPPER LEVEL INSTABILITY WILL KEEP SHOWER AND THUNDERSTORM FORMATION LIKELY OVERNIGHT. TEMPERATURES WILL COOL CONSIDERABLY BY MORNING AS A COLD FRONT MOVES THROUGH. THE UPPER SYSTEM WILL SPIN UP A FAIRLY GOOD COASTAL LOW MONDAY WHICH WILL KEEP A MODERATE NORTHEAST FLOW OVER THE AREA. COOL ATLANTIC AIR PLUS THE COOL AIR BROUGHT IN BY THE COLD FRONT WILL PRODUCE A CHILLY MONDAY. LOW LEVEL MOISTURE WILL REMAIN HIGH OVER AREA AS MOISTURE FROM THE ATLANTIC WILL CONTINUE TO BE ADVECTED INTO THE AREA. UPPER INSTABILITY WILL KEEP CHANCE OF SHOWERS THROUGH THE DAY MONDAY. COASTAL LOW PULLS OUT TO SEA TUESDAY AS RIDGING BUILDS IN FROM WEST. DRIER AND WARMER AIR WILL ACCOMPANY RIDGING. .RAH...NONE. SWH
In the hours before
Special weather statement, May 28, 3:10 PM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH, NC 310 PM EDT SUN MAY 28 2000 NCZ026>028-041>043-077-078-085-086-088-089-282000- CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HARNETT NC-HOKE NC- JOHNSTON NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-WAYNE NC- WILSON NC- 310 PM EDT SUN MAY 28 2000 ...TORNADO WATCH IS NO LONGER IN EFFECT FOR CENTRAL NC.. THE SEVERE THUNDERSTORMS HAVE MOVED INTO THE COASTAL PLAIN...SO THE TORNADO WATCH FOR THE HEART OF CAROLINA HAS BEEN CANCELLED. THE WATCH REMAINS IN EFFECT FOR THE COASTAL PLAIN COUNTIES. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING OVER THE STATE TONIGHT. STAY TUNED TO YOUR WEATHER RADIO FOR ANY ADDITIONAL WATCHES OR WARNINGS THAT MIGHT BE ISSUED AS THE EVENING PROGRESSES.
Local storm report, May 28, 3:22 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
322 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SEVEN SPRINGS NC WIND DAMAGE
05/28/00 WAYNE TREES DOWN NEAR THE TOWN
SEVEN SPRINGS.
0220 PM SOUTHERN GOLDSBORO NC WIND DAMAGE
05/28/00 WAYNE GOLDSBORO AIR FORCE BASE
REPORTED TREES DOWN.
BLLocal storm report, May 28, 8:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
847 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM ROXBORO NC WIND DAMAGE
05/28/00 PERSON TREES AND POWER LINES DOWN
2 MILES NE OF ROXBOROThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:05 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 25 min |
| May 28, 8:24 PM EDT | Severe Thunderstorm Warning | RAH | Person | 21 min |
| May 28, 8:43 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.